Alert archive / Ohio / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 240, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jun 17, 2011, 3:48 PM EDT for Franklin County, Ohio. It was in force for 27 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2011, 3:48 PM EDT (19:48 UTC)
- Expired
- Jun 17, 2011, 4:15 PM EDT
- In force
- 27 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
County Franklin County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:51 PM EDT | HAIL 0.75 | 2 Wsw Downtown Columbus, OH | |
| Jun 17, 4:00 PM EDT | HAIL 1 | Valleyview, OH | HAIL THREE QUARTER INCH TO INCH. |
| Jun 17, 4:03 PM EDT | HAIL 1 | 2 Sse Downtown Columbus, OH | |
| Jun 17, 4:11 PM EDT | HAIL 1 | 1 Sw Downtown Columbus, OH | HAIL OCCURRED NEAR JUNCTION OF INTERSTATE 70 AND ROUTE 315. |
| Jun 17, 4:14 PM EDT | HAIL 0.75 | 3 S Downtown Columbus, OH | |
| Jun 17, 4:16 PM EDT | HAIL 0.88 | 2 Sse Downtown Columbus, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
352 WUUS51 KILN 171948 SVRILN OHC049-172015- /O.NEW.KILN.SV.W.0240.110617T1948Z-110617T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 348 PM EDT FRI JUN 17 2011 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL FRANKLIN COUNTY IN CENTRAL OHIO... * UNTIL 415 PM EDT. * AT 342 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR LINCOLN VILLAGE...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BEXLEY... IN ADDITION...GRANDVIEW HEIGHTS IS NEAR THE PATH OF THIS SEVERE THUNDERSTORM. THIS INCLUDES THE FOLLOWING INTERSTATES... I-70 BETWEEN MILE MARKERS 93 AND 104... I-71 BETWEEN MILE MARKERS 101 AND 109... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3997 8291 3985 8296 3992 8316 3999 8312 TIME...MOT...LOC 1948Z 285DEG 16KT 3995 8307 $$
2 follow-up statements
629 WWUS51 KILN 172006 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 406 PM EDT FRI JUN 17 2011 OHC049-172015- /O.CON.KILN.SV.W.0240.000000T0000Z-110617T2015Z/ FRANKLIN OH- 406 PM EDT FRI JUN 17 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CENTRAL FRANKLIN COUNTY IN CENTRAL OHIO... AT 359 PM EDT...STORM SPOTTERS REPORTED QUARTER ONE INCH HAIL 3 MILES WEST OF DOWNTOWN COLUMBUS. RADAR INDICATED THAT THIS SEVERE THUNDERSTORM REMAINS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR GRANDVIEW HEIGHTS...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... BEXLEY. THIS INCLUDES THE FOLLOWING INTERSTATES... I-70 BETWEEN MILE MARKERS 96 AND 104... I-71 BETWEEN MILE MARKERS 103 AND 109... PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3993 8309 3998 8306 3997 8291 3985 8296 TIME...MOT...LOC 2006Z 285DEG 16KT 3993 8297 $$
904 WWUS51 KILN 172011 SVSILN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 411 PM EDT FRI JUN 17 2011 OHC049-172021- /O.EXP.KILN.SV.W.0240.000000T0000Z-110617T2015Z/ FRANKLIN OH- 411 PM EDT FRI JUN 17 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IN CENTRAL OHIO WILL EXPIRE AT 415 PM EDT...ANOTHER WARNING HAS BEEN ISSUED FOR THIS STORM. PLEASE REFER TO THE NEW WARNING FOR MORE INFORMATION. PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 3993 8309 3998 8306 3997 8291 3985 8296 TIME...MOT...LOC 2011Z 285DEG 16KT 3992 8294 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:42 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Jun 17, 1:42 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 142 PM EDT FRI JUN 17 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY DRAPED ACROSS THE AREA WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS TODAY. THIS FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION THROUGH THE WEEKEND AS WAVES OF LOW PRESSURE RIDE ALONG IT...BRINGING ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CU FIELD IS TRYING TO FILL IN SOME ALONG BOUNDARY ACROSS CENTRAL OHIO EARLY THIS AFTERNOON. HOWEVER...LATEST RUC SOUNDINGS ARE INDICATING A BIT OF A MID LEVEL CAP AND THIS IS HELPING TO SUPPRESS ANY BETTER DEVELOPMENT. AS WE CONTINUE TO WARM THROUGH MID AFTERNOON...WE MAY STILL BE ABLE TO SEE SOME SCATTERED DEVELOPMENT...PRIMARILY ALONG THE BOUNDARY. HAVE FRESHENED UP THE FORECAST TO GO A LITTLE MORE OPTIMISTIC WITH SKY COVER/POPS...ESPECIALLY ACROSS THE SOUTH. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... HAVE USED A BLEND OF THE GFS/ECMWF FOR THE SHORT TERM FORECAST. SHORT TERM FORECAST WILL BE COMPLEX IN TERMS OF SHOWER/THUNDERSTORM TIMING AND SEVERITY THROUGH THE WEEKEND. THE REGION WILL BE UNDER A QUASI ZONAL FLOW THROUGH THE WEEKEND. THIS FLOW WILL BE RIDDLED WITH EMBEDDED SHORT WAVES. MODELS HINT THAT ONE OF THOSE S/WV WILL MOVE ACRS THE REGION ON SATURDAY...PERTURBING A WEAK SFC LOW ALONG STALLED OUT FRONTAL BOUNDARY. THERE SHOULD BE ENOUGH LOW LEVEL CONVERGENCE AND UPR SUPPORT TO WARRANT LIKELY POPS AT THIS TIME. SEVERE POTENTIAL WILL DEPEND ON HOW MUCH DAYTIME HEATING CAN BE REALIZED. IN ADDITION...MODELS SUGGEST THAT PWAT WILL APPROACH 2 INCHES. THESE VALUES WILL LIKELY RESULT IN HEAVY RAINFALL IN THUNDERSTORMS. THIS COULD RESULT IN FLOODING ISSUES...ESPECIALLY WHERE THUNDERSTORMS MOVE ACROSS THE SAME AREA. WILL MAKE A MENTION IN THE HWO ABOUT THE FLOODING POTENTIAL. OTHERWISE...IT APPEARS THERE WILL BE A DECREASE IN PCPN SATURDAY NIGHT AS THE SHORT WAVE PASSES BY TO THE EAST. ON SUNDAY...ANOTHER S/WV IS FORECAST TO RIPPLE ACRS THE REGION...BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. AGAIN...SEVERE WX WILL BE POSSIBLE ALONG WITH THE THREAT FOR HEAVY RAIN. TEMPERATURES THIS WEEKEND WILL BE CLOUD AND PCPN DEPENDENT. HAVE GENERALLY GONE BELOW MOS GUIDANCE. IT COULD BE A LITTLE COOLER THAN CURRENTLY FORECAST...DEPENDING IF PCPN BECOMES WIDESPREAD AND PERSISTS FOR A GOOD PORTION OF THE DAY. FOR THE PERIOD SUNDAY NIGHT INTO MONDAY NIGHT...A WARM FRONT WILL SLOWLY MOVE NE ACRS THE AREA. THIS WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL CONTINUE TO WARM INTO THE UPPER 80S TO THE LOWER 90S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... MODELS ARE IN GENERAL AGREEMENT ON THE MAIN FEATURES HOWEVER THEY DIFFER SOME IN THE DETAILS AND IN TIMING. WENT CLOSER TO THE ECMWF SOLUTION DURING THE LONG TERM PERIOD. PRECIPITATION CHANCES WILL GRADUALLY TAPER OFF AS THE WARM FRONT MOVES NORTH OF THE AREA ON TUESDAY. WITH SOUTHERLY FLOW ON TUESDAY TEMPERATURES WILL WARM INTO THE LOWER 90S. TEMPERATURES WILL BE SLIGHTLY COOLER ON WEDNESDAY AS MORE CLOUD COVER WORKS INTO THE AREA. A COLD FRONT WILL APPROACH THE AREA ON WEDNESDAY AND MOVE THROUGH ON THURSDAY. THIS WILL BRING THE NEXT CHANCE OF PRECIPITATION TO THE AREA. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... CU ARE BEGINNING TO FILL IN SOME...ESPECIALLY ALONG THE A BOUNDARY THAT IS SITUATED ACROSS CENTRAL OHIO. AS WE CONTINUE TO DESTABILIZE THROUGH THE REST OF THE AFTERNOON...EXPECT CU FIELD TO BECOME MORE DEVELOPED WITH THE POSSIBILITY OF SOME SCATTERED THUNDERSTORM DEVELOPMENT. WOULD THINK THE BEST CHANCE FOR THIS WOULD BE ALONG THE BOUNDARY AND THUS MAINLY AFFECTING THE KCMH/KLCK TAFS. DIURNALLY ENHANCED CU AND ANY PCPN SHOULD THEN TAPER OFF THIS EVENING. IT LOOKS LIKE THE POSSIBILITY STILL EXISTS FOR AN MCS TO DEVELOP OFF TO OUR WEST LATER TONIGHT. HOWEVER...THE 12Z MODELS ARE A LITTLE FARTHER TO THE SOUTHWEST WITH THE BETTER FORCING SO THINK KCVG/KLUK WOULD HAVE THE HIGHEST CHANCE OF BEING AFFECTED BY THIS LATE IN THE PERIOD. OUTLOOK...OCCASIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...HICKMAN NEAR TERM...JGL SHORT TERM...HICKMAN LONG TERM...HICKMAN/NOVAK AVIATION...JGL
Hazardous weather outlook, Jun 17, 4:41 AM EDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 441 AM EDT FRI JUN 17 2011 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-180900- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 441 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A FEW THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A FRONTAL BOUNDARY WILL OSCILLATE ACROSS THE REGION THROUGH THE WEEKEND AS WAVES OF LOW PRESSURE RIPPLE ALONG IT. THIS SETUP WILL BRING ROUNDS OF SHOWERS AND THUNDERSTORMS. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO OCCUR OVER THE WEEKEND. HOWEVER...THE TIMING AND EXTENT IS STILL UNCERTAIN AT THIS TIME. IF SEVERE WEATHER MATERIALIZES...DAMAGING WINDS AND LARGE HAIL CAN BE EXPECTED. IN ADDITION...A VERY MOIST AIRMASS WILL BE IN PLACE. THIS WILL BRING THE THREAT FOR HEAVY RAIN AND THE POTENTIAL FOR FLOODING...ESPECIALLY WHERE THUNDERSTORMS MOVE ACROSS THE SAME AREA. CONTINUE TO MONITOR LATER FORECASTS ON THIS CHANGEABLE WEATHER SITUATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.
In the hours before
Special weather statement, Jun 17, 3:25 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
325 PM EDT FRI JUN 17 2011
OHZ065-074-172030-
FAIRFIELD OH-HOCKING OH-
325 PM EDT FRI JUN 17 2011
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HOCKING AND
SOUTHERN FAIRFIELD COUNTIES THROUGH 430 PM EDT...
AT 321 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR SUGAR
GROVE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SUGAR GROVE...
ROCKBRIDGE...LOGAN AND CARBON HILL.
ALSO...NORTH BERNE...HIDEAWAY HILLS...ENTERPRISE...LAKE LOGAN STATE
PARK...HAYDENVILLE AND OREVILLE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 3947 8223 3947 8227 3944 8228 3961 8264
3974 8258 3968 8236 3960 8237 3960 8226
3956 8225 3956 8217Special weather statement, Jun 17, 3:28 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EDT FRI JUN 17 2011
OHZ045-054-055-172015-
FRANKLIN OH-MADISON OH-UNION OH-
328 PM EDT FRI JUN 17 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION...
NORTHEASTERN MADISON AND NORTHWESTERN FRANKLIN COUNTIES THROUGH 415
PM EDT...
AT 325 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PLAIN
CITY...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DUBLIN...HILLIARD...
UPPER ARLINGTON...WORTHINGTON AND MINERVA PARK.
ALSO...AMITY...NEW ROME...LINCOLN VILLAGE...RIVERLEA...VALLEYVIEW...
MARBLE CLIFF AND GRANDVIEW HEIGHTS ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.
LAT...LON 4010 8292 3990 8306 4007 8339 4019 8331
4016 8317 4014 8317 4014 8310Local storm report, Jun 17, 3:29 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 2 S LANCASTER 39.69N 82.60W
06/17/2011 E1.25 INCH FAIRFIELD OH TRAINED SPOTTER
FELL BRIEFLY.
&&
KURZLocal storm report, Jun 17, 3:41 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 PM EDT FRI JUN 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL PLAIN CITY 40.11N 83.27W
06/17/2011 E1.25 INCH UNION OH TRAINED SPOTTER
&&
KURZThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:21 PM EDT | Special Weather Statement | ILN | Pike | 24 min |
| Jun 16, 8:37 PM EDT | Special Weather Statement | ILN | Pike | 38 min |
| Jun 16, 9:07 PM EDT | Special Weather Statement | ILN | Scioto | 38 min |
| Jun 16, 9:20 PM EDT | Special Weather Statement | ILN | Scioto | 25 min |
| Jun 17, 3:25 PM EDT | Special Weather Statement | ILN | Hocking | 65 min |
| Jun 17, 3:28 PM EDT | Special Weather Statement | ILN | Franklin | 47 min |
| Jun 17, 3:38 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Madison, Union | 37 min |
| Jun 17, 3:44 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Hocking | 46 min |
| Jun 17, 3:54 PM EDT | Special Weather Statement | ILN | Union | 36 min |
| Jun 17, 3:59 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Union | 31 min |
| Jun 17, 4:09 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 31 min |
| Jun 17, 4:43 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 47 min |
| Jun 17, 5:29 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 27 min |
| Jun 17, 5:54 PM EDT | Special Weather Statement | ILN | Union | 51 min |
| Jun 17, 6:11 PM EDT | Special Weather Statement | ILN | Logan | 49 min |
| Jun 17, 6:43 PM EDT | Special Weather Statement | ILN | Delaware | 32 min |
| Jun 17, 6:55 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 38 min |
| Jun 17, 7:40 PM EDT | Severe Thunderstorm Warning | ILN | Delaware, Franklin, Licking | 50 min |
| Jun 17, 7:58 PM EDT | Special Weather Statement | ILN | Logan | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.